FDA issues warning about acetaminophen

Tools

by Chris Patterson

Report Courtesy of IMG Medical Media/Reporter:   Naseem Miller
For more information link to:   internalmedicinenews.com

MILWAUKEE -- The FDA has now issued a warning to doctors about a link between a common pain reliever and rare skin diseases that can be deadly.

The FDA says Steven Johnson Syndrome and other serious skin conditions that cause blistering and rashes, can be associated with the use of acetaminophen. Acetaminophen is a common ingredient to treat pain and reduce fever found in Tylenol among other prescription and over the counter products.

Other medicines like Advil and Motrin containing ibuprofen and Midol Extended Relief containing naproxen already has warnings about skin reactions.

Johnson and Johnson, the maker of Tylenol, says they're working with the FDA in regards to label chances of skin reactions. The company said these reactions "should be viewed within the context of the millions who have benefited from acetaminophen. The skin conditions cited are extremely rare, the causes of which remain the subject of debate."

Two years ago, the FDA warned of possible liver damage from acetaminophen. As always it is best to have detailed discussions with your own personal health care provider.

Poll

Do you think the City of Milwaukee should bail out Boston Store?

  • Yes
  • No